Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Raleigh, NC

September 5, 1999Alamance County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 5, 1999, 11:56 AM EDT for Alamance County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1999, 11:56 AM EDT (15:56 UTC)
Expired
Sep 5, 1999, 4:00 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Alamance County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 051555
FFWRDU
NCC001-037-063-077-135-145-183-051955-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1156 AM EDT SUN SEP 5 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLOOD WARNING FOR...
  ALAMANCE COUNTY IN NORTH CAROLINA
  CHATHAM COUNTY IN NORTH CAROLINA
  DURHAM COUNTY IN NORTH CAROLINA
  GRANVILLE COUNTY IN NORTH CAROLINA
  ORANGE COUNTY IN NORTH CAROLINA
  PERSON COUNTY IN NORTH CAROLINA
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 400 PM EDT

* THE REMNANTS OF TROPICAL DEPRESSION DENNIS CONTINUE TO DRIFT
  SLOWLY WEST ACROSS NORTH CENTRAL NORTH CAROLINA. RADAR AND
  SPOTTERS REPORT RAINFALL AMOUNTS EXCEEDING 4 INCHES HAVE FALLEN
  ACROSS THE WARNING AREA. RAIN...HEAVY AT TIMES...WILL CONTINUE
  INTO THE EARLY AFTERNOON HOURS AND AN ADDITIONAL INCH OF RAIN
  IS POSSIBLE BY 2 PM.

  SMALLER STREAMS IN WAKE COUNTY...INCLUDING CRABTREE AND WALNUT
  CREEKS...ARE NEAR BANKFULL AND WILL EXCEED FLOOD STAGE DURING
  THE EARLY AFTERNOON. NO FLOODING HAS BEEN REPORTED IN THE OTHER
  COUNTIES IN THE WARNING AREA...BUT AS THE RAIN SLOWLY MOVES WEST
  AND NORTH SMALLER STREAMS IN THESE AREAS WILL LIKELY FLOOD.

  DON'T DRIVE INTO AREAS8 WHERE WATER COVERS THE ROAD!

MLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:30 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 5, 9:30 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
930 AM EDT SUN SEP 5 1999

REMNANTS OF DENNIS ARE MOVING WEST...JUST GREAT. HEAVY RAIN CONTINUES
ON THE EASTERN SIDE OF THE CENTER WHERE 3-4 INCHES OF RAIN HAVE BEEN
REPORTED. SMALLER STREAMS ARE ON THE RISE AND A FLOOD STATEMENT HAS
BEEN ISSUED FOR THE COUNTIES SURROUNDING THE CAPITOL CITY SINCE IT
LOOKS LIKE AN ADDITIONAL INCH PLUS CAN BE EXPECTED OVER THE NEXT
HOUR OR TWO WHICH WILL KEEP SMALL STREAMS RISING INTO EARLY PM. WILL
BE RAISING POPS IN THE WEST AND SOUTH AND REVISITING THE WINDS FOR
THE AFTN UPDATE. WIND ADVISORY IS HISTORY WITH GUSTS BARELY
EXCEEDING 20KTS.

.RAH...NONE.

MLM

In the hours before

Special weather statement, Sep 5, 6:55 AM EDT, 5 hours 1 minute before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 AM EDT SUN SEP 5 1999

...WIND AND RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
DENNIS WILL CONTINUE TO AFFECT SECTIONS OF CENTRAL NORTH CAROLINA
THIS MORNING...

A WIND ADVISORY CONTINUES IN EFFECT FOR THE NORTHERN COASTAL PLAIN
AND EXTREME NORTHEAST PIEDMONT OF CENTRAL NORTH CAROLINA THROUGH
11 AM. THIS AREA INCLUDES THE FOLLOWING COUNTIES:  WARREN...
HALIFAX...NASH...WILSON...VANCE...FRANKLIN AND EDGECOMBE.

AT 630 AM EDT THE CENTER THAT ONCE WAS TROPICAL STORM DENNIS WAS
MOVING NORTHWEST AT 10 MPH ALONG THE WAKE-FRANKLIN COUNTY LINE.
SUSTAINED WINDS BETWEEN 15 AND 25 MPH ARE COMMON WITH HIGHER GUSTS.
LAW ENFORCEMENT PERSONNEL RECORDED WIND GUSTS OF 42 MPH AS THE
CENTER MOVED ACROSS WILSON EARLIER THIS MORNING. NASH COUNTY OFFICIALS
REPORTED A FEW TREES DOWN DUE TO THE STRONG WINDS. WHILE THE STORM
HAS WEAKENED...WIND GUSTS BETWEEN 30 AND 40 MPH MAY OCCUR ACROSS
PARTS OF FRANKLIN...VANCE AND WARREN COUNTIES THROUGH 8 AM. THE WIND
SHOULD BEGIN TO DIMINISH AFTER LATE MORNING.

AREAS OF RAIN...AT TIMES HEAVY...WERE MOVING THROUGH THE NORTHERN
PIEDMONT. AS THE MORNING PROGRESSES...MOST OF THE HEAVY RAIN WILL BE
CONCENTRATED NORTH OF I-40. WHERE THE HEAVIER RAIN IS OCCURRING...
EXPECT HOURLY RAINFALL RATES BETWEEN A HALF TO ONE INCH. SOME 24
HOUR RAINFALL TOTALS ENDING AT 6 AM INCLUDED...

     RALEIGH/DURHAM           2.94 INCHES
     GREENSBORO               1.32 INCHES
     GOLDSBORO                5.13 INCHES
     ROANOKE RAPIDS           4.18 INCHES
     BURLINGTON               1.94 INCHES
     WINSTON-SALEM            1.56 INCHES

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE THROUGH MID-DAY
OVER THE NORTHERN PIEDMONT WITH LOCALIZED AMOUNTS APPROACHING TWO
INCHES. WHILE WIDESPREAD FLOODING PROBLEMS HAVE NOT OCCURRED AND ARE
NOT EXPECTED...PONDING OF WATER ON ROADS AND FLOODING OF LOW-LYING
AREAS WILL OCCUR. MOTORISTS NEED TO AVOID AREAS KNOWN TO EXPERIENCE
HIGH WATER DURING HEAVY RAINFALL EVENTS. DUE TO THE EXTENSIVE
PONDING ON THE ROADWAYS...YOU NEED TO TRAVEL AT A SLOWER THAN POSTED
SPEED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.

SHARP
Special weather statement, Sep 5, 6:55 AM EDT, 5 hours 1 minute before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 AM EDT SUN SEP 5 1999

...WIND AND RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
DENNIS WILL CONTINUE TO AFFECT SECTIONS OF CENTRAL NORTH CAROLINA
THIS MORNING...

A WIND ADVISORY CONTINUES IN EFFECT FOR THE NORTHERN COASTAL PLAIN
AND EXTREME NORTHEAST PIEDMONT OF CENTRAL NORTH CAROLINA THROUGH
11 AM. THIS AREA INCLUDES THE FOLLOWING COUNTIES:  WARREN...
HALIFAX...NASH...WILSON...VANCE...FRANKLIN AND EDGECOMBE.

AT 630 AM EDT THE CENTER THAT ONCE WAS TROPICAL STORM DENNIS WAS
MOVING NORTHWEST AT 10 MPH ALONG THE WAKE-FRANKLIN COUNTY LINE.
SUSTAINED WINDS BETWEEN 15 AND 25 MPH ARE COMMON WITH HIGHER GUSTS.
LAW ENFORCEMENT PERSONNEL RECORDED WIND GUSTS OF 42 MPH AS THE
CENTER MOVED ACROSS WILSON EARLIER THIS MORNING. NASH COUNTY OFFICIALS
REPORTED A FEW TREES DOWN DUE TO THE STRONG WINDS. WHILE THE STORM
HAS WEAKENED...WIND GUSTS BETWEEN 30 AND 40 MPH MAY OCCUR ACROSS
PARTS OF FRANKLIN...VANCE AND WARREN COUNTIES THROUGH 8 AM. THE WIND
SHOULD BEGIN TO DIMINISH AFTER LATE MORNING.

AREAS OF RAIN...AT TIMES HEAVY...WERE MOVING THROUGH THE NORTHERN
PIEDMONT. AS THE MORNING PROGRESSES...MOST OF THE HEAVY RAIN WILL BE
CONCENTRATED NORTH OF I-40. WHERE THE HEAVIER RAIN IS OCCURRING...
EXPECT HOURLY RAINFALL RATES BETWEEN A HALF TO ONE INCH. SOME 24
HOUR RAINFALL TOTALS ENDING AT 6 AM INCLUDED...

     RALEIGH/DURHAM           2.94 INCHES
     GREENSBORO               1.32 INCHES
     GOLDSBORO                5.13 INCHES
     ROANOKE RAPIDS           4.18 INCHES
     BURLINGTON               1.94 INCHES
     WINSTON-SALEM            1.56 INCHES

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE THROUGH MID-DAY
OVER THE NORTHERN PIEDMONT WITH LOCALIZED AMOUNTS APPROACHING TWO
INCHES. WHILE WIDESPREAD FLOODING PROBLEMS HAVE NOT OCCURRED AND ARE
NOT EXPECTED...PONDING OF WATER ON ROADS AND FLOODING OF LOW-LYING
AREAS WILL OCCUR. MOTORISTS NEED TO AVOID AREAS KNOWN TO EXPERIENCE
HIGH WATER DURING HEAVY RAINFALL EVENTS. DUE TO THE EXTENSIVE
PONDING ON THE ROADWAYS...YOU NEED TO TRAVEL AT A SLOWER THAN POSTED
SPEED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.

SHARP

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:56 AM EDTFlash Flood WarningRAHDurham, Granville, Orange, Person4 hr
Sep 5, 11:56 AM EDTFlash Flood WarningRAHChatham, Wake4 hr
Sep 5, 3:40 PM EDTFlash Flood WarningRAHDurham, Granville, Person, Wake3 hr
Sep 5, 3:40 PM EDTFlash Flood WarningRAHAlamance, Chatham, Orange3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.